Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 168, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2012, 5:46 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2012, 5:46 PM CDT (22:46 UTC)
- Expired
- Jul 29, 2012, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmons County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 43 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
918
WUUS53 KBIS 292246
SVRBIS
NDC029-085-292345-
/O.NEW.KBIS.SV.W.0168.120729T2246Z-120729T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT SUN JUL 29 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
NORTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 645 PM CDT
* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF BREIEN...OR 35 MILES SOUTH OF BISMARCK...AND MOVING
EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SOLEN...PRAIRIE KNIGHTS RESORT...CANNON BALL...TEMVIK AND HAZELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4632 10101 4635 10094 4640 10091 4641 10088
4639 10087 4640 10074 4639 10071 4641 10068
4643 10059 4647 10059 4656 10016 4631 10010
4619 10096
TIME...MOT...LOC 2246Z 257DEG 31KT 4632 10084
WIND...HAIL 60MPH 1.00IN
$$
ABELING2 follow-up statements
951
WWUS53 KBIS 292306
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT SUN JUL 29 2012
NDC029-085-292345-
/O.CON.KBIS.SV.W.0168.000000T0000Z-120729T2345Z/
EMMONS ND-SIOUX ND-
606 PM CDT SUN JUL 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SIOUX AND CENTRAL EMMONS COUNTIES UNTIL 645 PM CDT...
AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR PRAIRIE KNIGHTS RESORT...OR 34
MILES SOUTH OF BISMARCK...MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
CANNON BALL...TEMVIK AND HAZELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4632 10101 4635 10094 4640 10091 4641 10088
4639 10087 4640 10074 4639 10071 4641 10068
4643 10059 4647 10059 4656 10016 4631 10010
4619 10096
TIME...MOT...LOC 2306Z 257DEG 31KT 4633 10064
WIND...HAIL 60MPH 0.75IN
$$
ABELING166
WWUS53 KBIS 292315
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT SUN JUL 29 2012
NDC029-085-292325-
/O.CAN.KBIS.SV.W.0168.000000T0000Z-120729T2345Z/
EMMONS ND-SIOUX ND-
615 PM CDT SUN JUL 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX AND CENTRAL
EMMONS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4632 10101 4635 10094 4640 10091 4641 10088
4639 10087 4640 10074 4639 10071 4641 10068
4643 10059 4647 10059 4656 10016 4631 10010
4619 10096
TIME...MOT...LOC 2315Z 257DEG 31KT 4635 10053
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:25 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 29, 3:25 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION SECTION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT SUN JUL 29 2012 .SHORT TERM...NOW THROUGH MONDAY NIGHT... THE FIRST OF WHAT COULD TURN OUT TO BE SEVERAL THUNDERSTORMS FORMED NEAR BOWMAN THIS AFTERNOON...WHICH IS CONSISTENT WITH THE 16 UTC HRRR AND 12 UTC GFS/NAM...THOUGH A LITTLE WEST OF EXPECTED INITIATION. THE 12 UTC ECMWF HAS MOVED LIGHT PRECIPITATION WESTWARD COMPARED TO ITS 00 UTC RUN. FOR THIS REASON...GRIDDED FORECASTS CONTINUE TO REFLECT HIGHER PRECIPITATION CHANCES AS FORECAST BY THE 09 UTC SREF. WITH RESPECT TO SEVERITY...SPC HAS OUTLINED A SLIGHT RISK MAINLY OVER THE DEVILS LAKE BASIN AND EAST. CONVECTIVE TRENDS SEEM TO JUSTIFY THIS AS THE STORM NEAR BOWMAN HAS REMAINED NON-SEVERE FOR ALMOST AN HOUR. THEREAFTER...LOOK FOR PERSISTENCE AS SEVERAL MIDDLE LEVEL SHORTWAVES MOVE TOWARD THE DAKOTAS. AT PRESENT...MONDAY LOOKS TO BE DRY...WITH THE NEXT MAIN SYSTEM MOVING INTO THE AREA MONDAY NIGHT. MODELS ARE A BIT MIXED WITH THE 12 UTC ECMWF DRY AND THE 12 UTC NAM SPOTTY. THE 12 UTC GFS AND 15 UTC SREF MEAN ARE AMONG THE WET SOLUTIONS...SO MAINTAINED ONLY ISOLATED/SCATTERED ACROSS THE WEST FOR NOW. TEMPERATURES WILL REMAIN ABOVE AVERAGE AS THE SUBTROPICAL RIDGE OVER THE CENTRAL U.S. SHOWS NO SIGN OF WEAKENING. .LONG TERM...TUESDAY THROUGH SUNDAY... STRONG RIDGING REMAINS OVER THE PLAINS AND ROCKIES AND EXTENDS WELL INTO THE CANADIAN PRAIRIE PROVINCES. WEAK SHORTWAVES TOPPING RIDGE AND DRAGGING WEAK FRONTS ACROSS THE NORTHERN PLAINS WILL TRIGGER OUTBREAKS OF CONVECTION OVER WESTERN AND CENTRAL NORTH DAKOTA. THE FIRST SYSTEM ARRIVES IN WESTERN DAKOTAS LATE MONDAY NIGHT/TUESDAY MORNING AND MOVES ACROSS THE STATE DURING TUESDAY AFTERNOON AND EVENING. THE MODELS DIFFER QUITE A BIT ON TIMING WEDNESDAY/THURSDAY BUT WILL KEEP A MENTION OF PRECIPITATION AT THIS TIME. BY THURSDAY NIGHT/FRIDAY STRONGER SYSTEM IN NORTHERN FLOW WILL PUSH STRONG FRONTAL SYSTEM ACROSS THE REGION. THE RIDGE REMAINS OVER THE SOUTHERN PLAINS BUT IS FLATTENED CONSIDERABLE ALONG THE CANADIAN BORDER WITH FASTER FLOW. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL EARLY IN THE EXTENDED THEN DROP TO SLIGHTLY BELOW NORMAL BY NEXT WEEKEND. && .AVIATION... THE VCTY OF THE FRONTAL BOUNDARY POSITION WILL BE THE LIKELY AREA OF TSTM INITIATION THIS AFTN. AT 3 PM CDT...THE POSITION OF THE SFC FRONT HAD MOVED ONLY SLIGHTLY EASTWARD IN THE PAST COUPLE OF HOURS...EXTENDING FROM NEAR BOTTINEAU TO BETWEEN KMOT AND KN60...TO NEAR KBIS AND KHEI. THE BOUNDARY SHOULD MOVE EASTWARD SLOWLY THIS AFTN AND EVENING. TSTMS HAD DEVELOPED NEAR KHEI ALONG THE BOUNDARY. KMOT AND KBIS HAVE VCTS BEGINNING AROUND 21Z WITH THREAT ENDING BY AROUND 00Z...BUT MAY AMEND TO SKC IN THE NEXT HOUR OR SO IF THREAT OF TSTMS TREND REMAINS TO THE SOUTH AND EAST. KJMS TAF SITE HAS A CHANCE FOR THUNDER FROM 21Z-03Z. IT APPEARS THAT KISN AND KDIK MAY BE TOO FAR WEST OF THE BOUNDARY FOR FORECASTING TSTM DEVELOPMENT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHECK LONG TERM/AVIATION....JV
Hazardous weather outlook, Jul 29, 2:54 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 254 PM CDT SUN JUL 29 2012 NDZ001-002-009-010-017-018-031>033-040-043-302000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-BOWMAN- 254 PM CDT SUN JUL 29 2012 /154 PM MDT SUN JUL 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL FORM TODAY AS A COLD FRONT MOVES ACROSS WESTERN NORTH DAKOTA. THE THREAT FOR THUNDERSTORMS WILL END THIS EVENING AS THE COLD FRONT MOVES WELL EAST AND DRIER AIR MOVES IN. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...THE HIGHER PROBABILITY FOR SEVERE WEATHER REMAINS FURTHER EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-025-034>037-041-042-044>048-050-051- 302000- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 254 PM CDT SUN JUL 29 2012 /154 PM MDT SUN JUL 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL ADVANCE INTO CENTRAL NORTH DAKOTA LATE SUNDAY AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE FORECAST ALONG THIS FRONT. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE IN NORTH CENTRAL NORTH DAKOTA. THE THREAT OF SEVERE WEATHER WILL DIMINISH BY LATE SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL NORTH DAKOTA THIS EVENING. IF YOU RECEIVE ANY SEVERE WEATHER...PLEASE REPORT IT TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 800-247-0212. SCHECK
In the hours before
Special weather statement, Jul 29, 4:29 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 429 PM CDT SUN JUL 29 2012 NDZ046-050-292200- EMMONS ND-MCINTOSH ND- 429 PM CDT SUN JUL 29 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES UNTIL 500 PM CDT... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES NORTHWEST OF ARTAS...OR 59 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAGUE... ZEELAND... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Jul 29, 5:05 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 505 PM CDT SUN JUL 29 2012 NDZ042-045-292230- GRANT ND-SIOUX ND- 505 PM CDT SUN JUL 29 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL SIOUX AND SOUTHEASTERN GRANT COUNTIES UNTIL 530 PM CDT/430 PM MDT/... AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTHEAST OF WATAUGA...OR 51 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHIELDS... PORCUPINE... SELFRIDGE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
Special weather statement, Jul 29, 5:26 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 526 PM CDT SUN JUL 29 2012 NDZ042-045-292300- GRANT ND-SIOUX ND- 526 PM CDT SUN JUL 29 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL SIOUX AND EASTERN GRANT COUNTIES UNTIL 600 PM CDT/500 PM MDT/... AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32 MILES NORTHEAST OF WATAUGA...OR 41 MILES SOUTH OF BISMARCK...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PRAIRIE KNIGHTS RESORT... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:31 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 45 min |
| Jul 28, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 67 min |
| Jul 28, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jul 28, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.